News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Contact dermatitis - recurrence


 simpsontl - Fri Jan 09, 2009 3:26 pm

About 5 months ago I developed a sever rash on both lower legs, which was visually diagnosed as contact dermatitis. (It was summer - the rash started at the top of the socks line and ended at the shorts line.) It was treated with an antihistamine and steroid, and disappeared after approximately 3 weeks. The precise cause was not determined.

About a week ago I developed itching in a couple of areas that had been the most affected by the dermatitis, and now have a light rash on both legs in small areas that had been affected. If it is spreading, it is spreading slowly. There is almost no chance that I have come into contact with anything in that time period that I didn't come into contact with on a regular basis over the last 5 months.

Question: Is it possible that the dermatitis has returned due to use of ibuprofen or amoxicillin? I've been getting some dental work done, and took ibuprofen regularly for approximately three weeks (ending yesterday), and just finished a 10-day regimen of amoxicillin.
 Debbie Miller, RN - Sat Jan 10, 2009 6:13 pm

User avatar Hello,
Contact dermatitis might have been a diagnosis of elimination and there is a broad range of types of dermatitis. It can be difficult to be sure what causes rashes and they may have just assumed this due to the activity. What you have now could be completely unrelated and could be an allergic reaction to the amoxicillin (most likely culprit). Your body may respond in a similar manner to various irritants you are hypersensitive to. Treatment may be similar. Some people respond to an antihistamine such as Bendadry; some need something stronger like corticosteroids.

If you are offered an antibiotic in the future it might be best to mention this possible reaction since an allergic response can become worse with subsequent exposures. It can be impossible to determine the definite cause but the safe course is to avoid what might have been a hypersensitivity.

Ibuprofen is less likely to cause this but if it happens again with its use you should avoid that too.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here